URL of this page: //www.nlm.nih.gov/medlineplus/ency/article/000578.htm

Drug-induced immune hemolytic anemia

Drug-induced immune hemolytic anemia is a blood disorder that occurs when a medicine triggers the body's defense (immune) system to attack its own red blood cells. This causes red blood cells to break down earlier than normal, a process called hemolysis.

Causes

In some cases, a drug can cause the immune system to mistake your own  red blood cells for foreign substances. The body responds by making antibodies then against the red blood cells. The antibodies attach to red blood cells and cause them to break down too early.

Drugs that can cause this type of hemolytic anemia include:

  • Cephalosporins (a class of antibiotics) -- most common cause
  • Dapsone
  • Levodopa
  • Levofloxacin
  • Methyldopa
  • Nitrofurantoin
  • Nonsteroidal anti-inflammatory drugs (NSAIDs)
  • Penicillin and its derivatives
  • Phenazopyridine (pyridium)
  • Quinidine

A rare form of the disorder is hemolytic anemia from a lack of glucose-6 phosphate dehydrogenase (G6PD). In this case, the breakdown of red blood cells is due to a certain type of stress in the cell.

Drug-induced hemolytic anemia is rare in children.

Symptoms

  • Dark urine
  • Fatigue
  • Pale skin color
  • Rapid heart rate
  • Shortness of breath
  • Yellow skin color (jaundice)

Exams and Tests

A physical exam may show an enlarged spleen. You may have blood and urine tests to help diagnose this condition.

Tests may include:

Treatment

Stopping the drug that is causing the problem may relieve or control the symptoms.

You may need to take a medicine called prednisone to reduce the immune response against the red blood cells. Special blood transfusions may be needed to treat severe symptoms

Outlook (Prognosis)

The outcome is good for most people if they stop taking the drug that is causing the problem.

Possible Complications

Death caused by severe anemia is rare.

When to Contact a Medical Professional

See your health care provider if you have symptoms of this condition.

Prevention

Avoid the drug that caused this condition.

Alternative Names

Immune hemolytic anemia secondary to drugs; Anemia - immune hemolytic - secondary to drugs

Images

References

Schwartz RS. Autoimmune and intravascular hemolytic Anemias. In: Goldman L, Schafer AI, eds.Goldman's Cecil Medicine

Jager U, Lechner K. Autoimmune hemolytic anemia. In: Hoffman R, Benz EJ Jr, Silberstein LE, Heslop HE, Weitz JI, eds.Hematology: Basic Principles and Practice

Price EA, Schrier SL, Extrinsic nonimmune hemolytic anemias. In: Hoffman R, Benz EJ Jr, Silberstein LE, Heslop HE, Weitz JI, eds.Hematology: Basic Principles and Practice

Update Date 3/3/2013

Related MedlinePlus Health Topics